Wisconsin, 2008

Damaging Wind in Wisconsin, September 2, 2008

September 2, 2008 · NWS DLH · 1 event in 1 county or zone

A strong cold front set off thunderstorms across northwestern Wisconsin, with at least one particular storm becoming severe and causing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong cold front set off thunderstorms across northwestern Wisconsin, with at least one particular storm becoming severe and causing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 2, 8:40 AM CST, 3 hours earlier.

Area forecast discussion, Sep 2, 8:40 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
940 AM CDT TUE SEP 2 2008

.UPDATE...ADJUSTED THE MAX TEMPS IN NW WI UPWARD AS HIGH END OF
TEMP RANGE ALREADY REACHED IN MANY LOCATIONS. REST OF THE FORECAST
ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT TUE SEP 2 2008/

DISCUSSION...
MAIN FORECAST CHALLENGES FOR TODAY REVOLVE AROUND
QPF...TEMPERATURES...AND THE POTENTIAL FOR STRONG THUNDERSTORMS
MAINLY THIS AFTERNOON IN NW WISCONSIN. CURRENT SURFACE ANALYSIS
SHOWS AT LEAST TWO LOW PRESSURE CENTERS...ONE OVER SOUTHWEST
ONTARIO AND ANOTHER OVER WESTERN MINNESOTA...WITH AN ASSOCIATED
COLD FRONT DRAPED SOUTHWEST THROUGH THE CENTRAL PLAINS. THE MOST
NUMEROUS AND WIDESPREAD SHOWERS...WITH SOME EMBEDDED
THUNDERSTORMS...ARE OCCURRING JUST AHEAD OF AND EXTENDING A BIT
BEHIND THE FRONT ITSELF...WITH RAIN SHOWERS FROM KINL...SOUTHWEST
TO KBRD...AT 08Z. WELL TO OUR SOUTH...WATER VAPOR IMAGERY CLEARLY
DEPICTS THE IMPRESSIVE CIRCULATION OF T.S. GUSTAV...WITH MOISTURE
AND HIGH CLOUDS REACHING AS FAR NORTH AS MO...IL...AND IN.

THE SURFACE FRONT WILL CONTINUE TO PUSH EASTWARD AT A RATHER SLOW
BUT STEADY PACE THROUGHOUT THE DAY TODAY...PASSING THROUGH KDLH
AROUND 18Z...AND CLEARING OUR SOUTHEAST CORNER BY 00Z THIS
EVENING. THE FLOW ALOFT REMAINS NEARLY PARALLEL...OR SOUTHWEST TO
NORTHEAST...ALONG THE FRONT ITSELF. HOWEVER...WITH TIME...WINDS
ALOFT WILL TURN A BIT MORE WESTERLY...WHICH COULD HELP ENHANCE
THE THUNDER THREAT THIS AFTERNOON.

RADAR ESTIMATED RADAR RAINFALL TOTALS JUST TO OUR WEST HAVE BEEN
AVERAGING 2-3 INCHES. HOWEVER...THE BEST
FRONTOGENESIS...OMEGA...AND MOISTURE TRANSPORT ARE BEGINNING TO
SHIFT OFF TO THE NORTH...INTO CANADA...AS THE FRONT LOSES SOME
INTEGRITY. IR SATELLITE IMAGERY HAS CLEARLY SHOWN CONSIDERABLE
WARMING OVER THE PAST SEVERAL HOURS. IT APPEARS THAT A POTENT MID
LEVEL VORT MAX....UPSTREAM OVER WYOMING...PROVIDED AN EXTRA
SOURCE OF LIFT TO ENHANCE RAINFALL IN THIS AREA EARLIER
TONIGHT...PARTICULARLY WHEN COMBINED WITH THE STRONG LLJ. WHILE WE
EXPECT SOME BANDS OF HEAVIER RAINFALL THIS MORNING...ESPECIALLY
OVER KOOCHICHING AND ITASCA COUNTIES...ITS DURATION SHOULD BE
RELATIVELY SHORT-LIVED...AND SHOULD NOT PRESENT ANY FLOODING
CONCERNS. FLASH FLOOD GUIDANCE IN THESE AREAS IS HIGH...ABOUT 3.5
INCHES/HR. TO THE SOUTH AND EAST...THE FRONTAL BOUNDARY WILL
CONTINUE TO PROVIDE A FOCUS FOR CONVERGENCE AND MOISTURE
TRANSPORT LATER TODAY...BUT AGAIN...THE BEST DYNAMICS WILL PIVOT
THROUGH THE REGION IN A PROGRESSIVE FASHION. FURTHERMORE...THE
BEST HEIGHT FALLS WILL BE JUST NORTH...INTO MANITOBA/ONTARIO.
WHILE PRECIPITABLE WATERS WILL STILL APPROACH IF NOT SLIGHTLY
EXCEED 2 INCHES...HIS WILL BE LIMITED TO IMMEDIATELY ALONG THE
FRONT ITSELF. THERE COULD CERTAINLY BE SOME PONDING ON
ROADWAYS...BUT NOT ANTICIPATING ANY SERIOUS PROBLEMS ATTM.

BY LATE MORNING AND THIS AFTERNOON...THERE WILL BE SOME INCREASE
IN CONVECTION WITH DAYTIME HEATING...ESPECIALLY SOUTH AND EAST OF
DULUTH...AND OVER NW WISCONSIN...AS MUCAPE APPROACHES/EXCEEDS
1500 J/KG AND LIFTED INDICES AVERAGE -2C TO -3C. STILL...THE
STRONGEST FLOW ALOFT WILL REMAIN BEHIND THE FRONT ITSELF AND MID
LEVEL LAPSE RATES SHOULD REMAIN RATHER WEAK.
NONETHELESS...SUFFICIENT 0-6KM SHEAR MAY SUPPORT SOME ISOLATED
STRONG TO PERHAPS SEVERE STORMS. ANY SEVERE THREAT WOULD DIMINISH
BY 22Z-01Z.

TEMPERATURES WILL GRADUALLY FALL OR HOLD STEADY OVER THE WESTERN
THIRD OF OUR AREA TODAY...WHILE STILL CLIMBING TO THE LOW 80S IN
THE SOUTHEAST CORNER.

MUCH OF THE AREA WILL BECOME DRY SLOTTED BY 00Z. AS THE UPPER
LEVEL LOW PUSHES NORTHEAST AND SKIRTS THE INTERNATIONAL
BORDER...SOME CLOUDS WILL REMAIN IN PLACE THROUGH TONIGHT.
STILL...COLD AIR ADVECTION AND MUCH COOLER 85H TEMPS WILL ALLOW
LOWS TO DROP BACK TO THE 40S IN MOST LOCALES TONIGHT.

THE UPPER LOW WILL SLOWLY LIFT NORTHEAST EARLY WEDNESDAY...WITH
INCREASING SUNSHINE ON A WEST-NORTHWEST FLOW. WINDS WILL TURN
SOUTHERLY ON THURSDAY IN ADVANCE OF A LARGE TROUGH...WHICH WILL
BRING A CHANCE FOR SHOWERS/STORMS FRIDAY-SUNDAY. SOME OF THE
LATEST MODEL GUIDANCE HAS REVERTED BACK TO EARLIER RUNS BY TAKING
THE REMNANTS OF GUSTAV JUST A BIT FURTHER NORTH...PERHAPS INTO
SOUTHERN WISCONSIN. BELIEVE MUCH OF THIS MOISTURE WILL REMAIN
SOUTH AND EAST OF OUR AREA.

AVIATION...
VFR CONDS EARLY THIS MRNG WILL GIVE WAY TO WIDESPREAD MVFR/IFR
CIGS/VSBY IN SHRA/TSTMS AS A COLD FRONT MOVES THRU THE WRN GRT
LKS. CIGS/VSBY SHUD RETURN TO VFR BY THIS EVE AFTER THE FRONT HAS
MOVED THRU.

&&

POINT TEMPS/POPS...
DLH  75  47  65  45 /  80  10  10  10
INL  69  44  64  41 /  80  10  10  10
BRD  73  46  65  46 /  80  10  10  10
HYR  81  45  67  45 /  70  20  10  10
ASX  81  49  64  43 /  70  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GSF/KD
Hazardous weather outlook, Sep 2, 3:58 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
458 AM CDT TUE SEP 2 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
458 AM CDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY
AND EARLY THIS EVENING ACROSS THE NORTHLAND. A FEW
THUNDERSTORMS...ESPECIALLY SOUTH AND EAST OF DULUTH...COULD TURN
QUITE STRONG LATE THIS MORNING AND AFTERNOON...WITH GUSTY WINDS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY AS
A TROUGH OF LOW PRESSURE PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-031030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
458 AM CDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY
AND EARLY THIS EVENING. A FEW THUNDERSTORMS...ESPECIALLY FROM
DULUTH AND POINTS EAST...INCLUDING THE BAYFIELD PENINSULA...COULD
TURN QUITE STRONG LATE THIS MORNING AND AFTERNOON...WITH GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY AS
A TROUGH OF LOW PRESSURE PASSES THROUGH THE REGION.

BETTWY

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 68 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bayfield

When
September 2, 11:40 AM CST
Where
Bayfield County, 0.84 mi SE of Iron River
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.560, -91.410

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134352.